List of Previous Titles
- ► 2018 (11)
- ► 2017 (47)
- ▼ 2016 (51)
- ► 2015 (52)
- ► 2014 (49)
- ► 2013 (52)
- ► 2012 (42)
- ► 2011 (50)
- ► 2010 (50)
- ► 2009 (53)
- ► 2008 (49)
- ► 2007 (55)
Sunday, September 11, 2016
Friday, 9th of September, 2016 it was reported by a medical association that the beneficial effects of statins are greatly understated, and the negative effects are grossly overstated.
These are the experts speaking so I had better not get myself into an argument with them, however, I do have to wonder.
For all my life I have struggled with elevated blood pressure and high cholesterol readings. I was put on tablets to lower my blood pressure, but when the doctor suggested a statin to regulate my cholesterol I hesitated. I had read enough press to make me wary of creating more harm than good by taking statins. My doctor cautioned that I should try the pill and if I had adverse effects I should then immediately cease.
Reluctantly I agreed. To begin with I could not feel any negative impact, and to the credit of the pill my readings fell to within the desired range quite quickly. The trouble is that I have been taking them for five years. During that period I have advanced from age 72 to age 77 and I have noticed what I thought were the effects of growing old.
My muscles have grown weak, especially in my legs. It had become a real chore to walk any distance, particularly uphill. At the gym, where I attend twice weekly, and at Pilates, where I attend once a week, I was struggling. The weight settings I have been using have been quite low and uncomfortable.
While walking an observer might well have thought I was drunk as my balance seemed to be getting worse. My problem was that I would feel dizzy, so much so that at times I would have to stop what I was doing to rest. The rest was also welcome because I seemed to be feeling constantly tired. During the Summer months everybody is tired from the extreme heat. Siesta if King! However, I would sometimes need a siesta during the morning.
I had been developing another problem that was almost un-noticed. I am an even tempered person by nature. Everyday I wake up with the same outlook on life, and I go through the day without being predisposed by ill-will towards my fellow man. Well, I found myself changing and turning into a grumpy old man. When I took stock of that situation I simply put it down to getting old syndrome.
Another most unwelcome development has been a reoccurring blurring of my vision. For my age I am proud that I go through each day without having to use my glasses very much. I do use my glasses for distance when driving at night, especially if I need to read signs. I have reading glasses but usually I make do without them. However, there are times when I have to rely on both pairs because my vision becomes so blurred. Getting old really is ugly.
The last straw was back pain that almost crippled me. It has happened to me twice over the past five years, and the crazy thing is that the pain has come on while I was not doing anything out of the ordinary. This last time I had been washing my face and when I straightened up the pain struck like a thunderbolt. It struck on my left side leaving me very reluctant to straighten that side. As a consequence I was lopsided. Eventually I just sucked up the pain and straightened myself and went and visited my doctor, who prescribed pain relief tablets and sent me for an x-ray.
I had the presence of mind to review the prospectus for the statins I have been taking for these past five years, including side effects that are common to those that are rare.
Dear Medical Association:
The prospectus indicates the following may be applicable: Weak muscles. (check) Tiredness (check).
Dizziness (check). Depression (check). Blurring of vision (check). Spasmodic muscle pain (check). Neck pain, which had gone almost un-noticed (check).
I stopped taking the pill immediately and the following has occurred: I feel lighter and have more spring in my step. I definitely have much more energy leading me to raise the weight limits at the gym. My balance has improved tremendously. When I walk I do not have the gait of a drunk, and although I could walk a straight line with difficulty, I'm almost there with that. Best of all, I am completely pain-free as I write this!
Other than a pill-a-day for blood pressure, and a pill which is aspirin-like to keep my blood reasonably thin, I am not on any other medication.
I don't think I can be accused of exaggerating the negatives that I have experienced, if indeed all that I have listed are exclusively associated with the statin, but the prospectus list of things to beware of takes up a full column that is 34 cm long.
That's a lot of possibilities!
Copyright (c) 2016